Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 50, NWS Amarillo, TX

May 7, 1997Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 7, 1997, 7:10 PM CDT for Gray County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1997, 7:10 PM CDT (00:10 UTC)
Expired
May 7, 1997, 8:15 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Gray County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:39 PM CDTTornado F0Lefors, TX
May 7, 8:10 PM CDTTornado F0Laketon, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:30 PM CDTTornado WatchSPC6 hr
May 7, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 080011 RRA
SVRAMA
TXC179-080115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT WED MAY 7 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...GRAY COUNTY
 
AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS NEAR PAMPA MOVING EAST AT 25 MPH. PEOPLE
IN PAMPA AND LEFORS SHOULD PREPARE NOW FOR LARGE HAIL. HAIL UP TO
GOLFBALLS WAS REPORTED WITH THESE STORMS WHILE IN CARSON COUNTY.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL AND VERY HEAVY
RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS
IMMEDIATELY.  REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:46 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 7, 3:46 PM CDT, 3 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT WED MAY 7 1997

AS OF 20Z...A SURFACE LOW OVER NORTH CENTRAL KANSAS HAS AN
ASSOCIATED COLD FRONT EXTENDING SOUTHWEST TO THE CENTRAL OKLAHOMA
PANHANDLE TO THE NORTH CENTRAL TEXAS PANHANDLE INTO NOTHERN NEW
MEXICO. THE DRYLINE IS SLOWLY ON THE MOVE BUT MOVEMENT HAS BEEN
CONFINED MAINLY IN NEW MEXICO. THE DRYLINE WILL HAVE TO MAKE SOME
SIGNIFICANT MOVEMENT TO BE THE FOCUS FOR INITIATING STORMS OVER OUR
CWA. IN ADDITION...A PRE FRONTAL TROUGH...THE FRONT AND LEFTOVER
BOUNDARIES FROM YESTERDAY WILL BE THE FOCUS FOR STORMS TODAY.
ADIABATIC HEATING AHEAD OF THE FRONT HAS HELPED TO INCREASE
TEMPERATURES TODAY.  LOOKING AT THE AMA 12Z SOUNDING...CAP WAS
AROUND 5C...CAPE AROUND 560 J/KG AND GOOD MOISTURE BELOW 500MB WITH
SIGNIFICANT DRYING AT 700MB.  SOUNDING MODIFIED TO A TEMP 80 AND DEW
POINT OF 60 PRODUCES CAPE VALUES ARND 2800 J/KG...NO CAP OVER THE
EAST...A LIFTED INDEX OF MINUS 8 TO 10 AND SR HELICITY 175 M/S.

PROBLEM OF TODAY IS THE FRONTAL MOVEMENT AND TEMPERATURES FOR
PERIODS 2 THROUGH 4. NGM AND ETA ARE IN GOOD AGREEMENT THROUGH THE
PERIOD. NGM AND ETA ARE INDICATING A VORT MAX COMING ACROSS THE
NORTHERN CWA TONIGHT. THE COLD FRONT SHOULD PUSH THROUGH THE CWA BY
12Z THURSDAY. WE WILL TRIM DOWN THE POPS AND THE WORDING OF
SEVERE OVER THE NORTHWEST IN THE FIRST PERIOD. A PIECE OF THE
SURFACE HIGH WILL SURGE THROUGH THE CWA THURSDAY MORNING AND THE
MAIN HIGH OF 1025 TO 1030 MB WILL BE OVER THE CWA FRIDAY MORNING.

IN THE EXTENDED PERIODS...ALL THE MODELS ARE CLOSER IN AGREEMENT
WITH SOLUTION OF THE SURFACE HIGH OVER THE CWA AND UPPER AIR FLOW.
SURFACE HIGH OVER THE OVER AREA FRIDAY WILL MOVE SOUTHEAST.  UPPER
LEVEL FLOW WILL REMAIN WEST NORTHWEST. MRF IS CARVING OUT A
POSITIVELY TILTED TROUGH FOR LATE MONDAY AND INTO TUESDAY. WILL KEEP
A SLIGHT CHANCE THROUGH THE EXTENDED PERIOD.

HERE ARE SOME NUMBERS TO THINTK ABOUT.

DHT 43/60 37/63 40 332
AMA 48/65 40/67 44 543

.AMA...
TX...NONE.
OK...NONE.

ZEIGLER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:07 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Potter68 min
May 7, 7:13 PM CDTSevere Thunderstorm WarningAMARoberts62 min
May 7, 7:38 PM CDTTornado WarningAMAGray52 min
May 7, 8:02 PM CDTTornado WarningAMACarson28 min
May 7, 8:07 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler68 min
May 7, 8:27 PM CDTSevere Thunderstorm WarningAMADonley, Gray63 min
May 7, 8:51 PM CDTSevere Thunderstorm WarningAMACollingsworth69 min
May 7, 9:15 PM CDTSevere Thunderstorm WarningAMAWheeler30 min
May 7, 9:17 PM CDTTornado WarningAMADonley28 min
May 7, 9:59 PM CDTSevere Thunderstorm WarningAMACollingsworth46 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.